Illinois, 2008

Heavy Rain in Illinois, September 3, 2008

September 3, 2008 · NWS PAH · 1 event in 1 county or zone

Locally heavy rain occurred near a slow-moving cold front that extended from northeast to southwest across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Locally heavy rain occurred near a slow-moving cold front that extended from northeast to southwest across western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 3, 2:10 PM CST, 30 minutes earlier.

Area forecast discussion, Sep 3, 2:10 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 PM CDT WED SEP 3 2008

DISCUSSION...
MAIN POINT OF CONCERN CONTINUES TO BE WITH FLOODING POTENTIAL WITH
REMNANTS OF GUSTAV...AT LEAST WITHIN THE WFO PAH FORECAST AREA
TONIGHT INTO THU. NO FLASH FLOOD/FLOOD WATCHES ARE PLANNED OR
ANTICIPATED AT THIS TIME. THIS DOES NOT RULE OUT SOME HEAVY RAINFALL
FOR SEVERAL SOUTHEAST MISSOURI COUNTIES...ESPECIALLY FROM TONIGHT
/AFTER 00Z THURSDAY/ THROUGH NOON THURSDAY. THE MAIN COUNTIES OF
CONCERN IN SOUTHEAST MISSOURI WILL BE CARTER/RIPLEY/WAYNE/BUTLER...
WITH MOST OF THE HEAVIEST RAIN LIKELY IN THE FOOTHILLS NORTHWEST OF
A LINE FROM DONIPHAN AND LAKE WAPPAPELLO DAM. WILL LIKELY SEE
ADDITIONAL 2 TO LOCALLY 4 INCHES IN THOSE AREAS OVER THE NEXT 18 TO
24 HOURS. HOWEVER...DUE TO RECENT DRY CONDITIONS...6 HR FLASH FLOOD
GUIDANCE IS STILL OVER 3 INCHES IN MOST LOCATIONS. RAIN TOTALS
THROUGH THU EVENING CUT OFF DRASTICALLY EAST OF A CARBONDALE MO TO
HICKMAN KY LINE...THO SOME AREAS OF WRN KY/SE IL/SW IN WILL PICK UP
1/4 TO 1/2 INCH AMOUNTS IN SCATTERED CONVECTION AS THE SURFACE FRONT
PASSES THROUGH THU.

SECONDLY...THERE MAY BE A VERY LIMITED SEVERE POTENTIAL OF ROTATING
STORMS WITH LOCALLY SEVERE GUSTY WINDS AND EVEN AN ISOLATED TORNADO
AS CONVECTIVE BANDS ROTATE AROUND GUSTAVS CIRCULATION AHEAD OF AN
ADVANCING COLD FRONT LATE THIS AFTERNOON AND THEN AGAIN THU.
WE STILL THINK THAT THE COMBINATION OF WET GROUND AND EXPECTED GUSTY
WINDS WITH THE DEPARTING SYSTEM ON THURSDAY WILL LEAD TO SOME MINOR
WIND DAMAGE...EVEN IF THE VAST MAJORITY OF THE WINDS REMAIN BELOW
SEVERE CRITERIA LEVELS.

OTHERWISE...THE MAIN RAIN EVENT SHOULD EXIT TO THE EAST OF THE AREA
BY FRIDAY NIGHT...LEAVING DRY CONDITIONS IN PLACE FOR THE WEEKEND.

A WEIGHTING OF 30 PERCENT ECMWF/30 PERCENT GFS/20 PERCENT NAM
GUIDANCE WAS USED IN THE ADJUSTMENT TO POP/WEATHER THROUGH FRIDAY
WITH THIS PACKAGE. A BLEND OF GRIDDED GFS MOS/NAM GUIDANCE WAS
USED FOR DEWPOINTS...WITH AN EMPHASIS TOWARD THE NAM FOR THE
WIND/INSTABILITY FIELDS IN THIS FORECAST PACKAGE.

VERY LITTLE ADJUSTMENTS WERE MADE TO THIS FORECAST PACKAGE BEYOND
FRIDAY NIGHT. STILL LOOKS LIKE NEXT PRECIP CHANCE WILL COME WITH A
FRONTAL PASSAGE EARLY NEXT WEEK.

&&

.AVIATION...
THE REMNANTS OF T.D. GUSTAV WILL CONTINUE TO IMPACT WRN PARTS OF THE
PAH FCST AREA THROUGH THU. MEANWHILE...THIS AFTN IFR VSBYS ARE
POSSIBLE WEST OF THE MS RIVER AS A RAIN BAND EXPANDS THE PCPN EWD.
TS IS POSSIBLE ACROSS THE REGION BUT SHOULD BE VERY ISOLD. THE
CENTER OF CIRCULATION IS PROGGED TO BE ON THE WRN FRINGES OF THE
AREA BY SUNRISE THU. THIS SHOULD AFFECT MAINLY THE WRN HALF OF THE
REGION THE MOST THROUGH 24 HRS WITH LOW CIGS/VSBYS PLUS ELEVATED SFC
WIND SPEEDS.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC....MEFFERT
AVIATION...DB
Hazardous weather outlook, Sep 3, 3:55 AM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
455 AM CDT WED SEP 3 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
455 AM CDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT...A LITTLE
MORE ISOLATED OVER THE PENNYRILE REGION OF WEST KENTUCKY. THE
PRIMARY HAZARD WILL BE LOCALLY HEAVY RAINFALL...WEST OF A LINE
FROM NEW MADRID AND CAPE GIRARDEAU MISSOURI TO AVA ILLINOIS.

A SECONDARY...BUT NOTEWORTHY HAZARD THIS AFTERNOON WILL BE THE
POTENTIAL FOR ISOLATED...BRIEF TORNADO DEVELOPMENT IN SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS. THE AREA OF GREATEST CONCERN WILL
BE AHEAD OF AN APPROACHING COLD FRONT...STRETCHING FROM
PERRYVILLE AND DEXTER MISSOURI...EAST TO PINCKNEYVILLE AND ANNA
ILLINOIS. ANY TORNADIC POTENTIAL SHOULD DIMINISH RAPIDLY BY DUSK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY...THEN
AGAIN MONDAY AND TUESDAY. LOCALLY HEAVY RAINFALL IS EXPECTED FOR
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS...ESPECIALLY DURING THE
DAY ON THURSDAY. THIS MAY CAUSE ISOLATED FLOODING OF LOW LYING AND
POORLY DRAINED AREAS.

A SECONDARY HAZARD OF LOCALLY DAMAGING WIND GUSTS IN EXCESS OF 40
MPH WILL BE POSSIBLE EAST OF THE MISSISSIPPI RIVER FROM LATE
MORNING THROUGH MID AFTERNOON THURSDAY. ALTHOUGH MINIMAL...ISOLATED
TORNADO DEVELOPMENT CANNOT BE RULED OUT DURING THE SAME TIME
PERIOD ON THURSDAY...MAINLY ACROSS SOUTHERN ILLINOIS AND THE
PURCHASE AREA OF WEST KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER ANY REPORTS OF EXCESSIVE RAINFALL OR MINOR FLOODING ARE
ENCOURAGED...ESPECIALLY OVER SOUTHEAST MISSOURI.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Wabash

When
September 3, 2:40 PM CST to 3:40 PM CST
Where
Wabash County, 1.25 mi E of Mt Carmel to 0.97 mi SSE of Mt Carmel
Reported by
Trained Spotter
Coordinates
38.420, -87.747

Ponding of water was reported on most roads in Mount Carmel. A few low water crossings were underwater by about two inches. Water was up to the bottoms of cars in some places, especially on the east side of town.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134398.